Alert archive / Kansas / Tornado Warnings in 2015
Tornado Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 6, 2015, 10:11 PM CDT for Washington County, Kansas. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2015, 10:11 PM CDT (03:11 UTC)
- Expired
- May 6, 2015, 10:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Washington County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 10:19 PM CDT | TORNADO | 6 Se Morrowville, KS | |
| May 6, 10:25 PM CDT | TORNADO | 3 Ssw Washington, KS | STORM CHASER REPORTED A CONE SHAPE TORNADO ABOUT 3 MILES SOUTHWEST OF WASHINGTON. RADAR SHOWS THE STORM HEADING IN THAT GENERAL DIRECTION. |
| May 6, 10:36 PM CDT | TORNADO | 3 Nw Washington, KS | ELEPHANT TRUNK TORNADO |
| May 6, 10:47 PM CDT | TORNADO | 3 Sw Hollenburg, KS | RAIN WRAPPED TORNADO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 8:31 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
026
WFUS53 KTOP 070311
TORTOP
KSC201-070345-
/O.NEW.KTOP.TO.W.0018.150507T0311Z-150507T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT WED MAY 6 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1045 PM CDT
* AT 1010 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 9 MILES NORTHWEST OF PALMER...AND MOVING
NORTHEAST AT 30 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
HADDAM AROUND 1025 PM CDT.
MORROWVILLE AND WASHINGTON AROUND 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!
&&
LAT...LON 3988 9689 3962 9716 3970 9737 3973 9737
3995 9731 3999 9710
TIME...MOT...LOC 0311Z 206DEG 28KT 3972 9726
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$2 follow-up statements
555
WWUS53 KTOP 070324
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT WED MAY 6 2015
KSC201-070345-
/O.CON.KTOP.TO.W.0018.000000T0000Z-150507T0345Z/
WASHINGTON-
1024 PM CDT WED MAY 6 2015
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN WASHINGTON COUNTY
UNTIL 1045 PM CDT...
AT 1020 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 5 MILES NORTH NORTHWEST OF PALMER...AND MOVING NORTHEAST
AT 35 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS DANGEROUS STORM WILL BE NEAR...
MORROWVILLE AROUND 1030 PM CDT.
WASHINGTON AROUND 1035 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.
&&
LAT...LON 3973 9725 3980 9729 3996 9724 3999 9710
3988 9689 3968 9710
TIME...MOT...LOC 0324Z 221DEG 30KT 3975 9712
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$903
WWUS53 KTOP 070331
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT WED MAY 6 2015
KSC201-070345-
/O.CON.KTOP.TO.W.0018.000000T0000Z-150507T0345Z/
WASHINGTON-
1031 PM CDT WED MAY 6 2015
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN WASHINGTON COUNTY
UNTIL 1045 PM CDT...
AT 1025 PM CDT...A CONFIRMED TORNADO WAS LOCATED 3 MILES SOUTHWEST
WASHINGTON...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...DAMAGING TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC STORM WILL BE NEAR...
WASHINGTON AROUND 1035 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3972 9709 3974 9724 3980 9724 3994 9719
3999 9710 3988 9689
TIME...MOT...LOC 0330Z 221DEG 30KT 3979 9708
TORNADO...OBSERVED
HAIL...1.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 3:16 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, May 6, 3:16 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT Wed May 6 2015 .SHORT TERM...(This Evening through Thursday) Issued at 305 PM CDT WED MAY 6 2015 Shortwave trough seen in water vapor imagery across western KS has helped with widespread shower/thunderstorm development over northwest and north central KS. Per SPC, low-level shear very strong across western parts of our area while 0-6 km bulk shear not extremely impressive. This could result in heavy precip supercells across north central KS this afternoon/evening with all types of severe weather. Models indicate the potential for training of activity in north central KS this evening and some potential for flooding. Even in the short term of tonight and tomorrow, little consistency among models in timing of heavier precip farther east and when chances decrease. If NAM was right late tonight and much of Thursday would be relatively rain free across forecast area in shortwave ridging, while other short range models have more significant chances for precip throughout that period as weak, difficult to resolve disturbances move through the southwest flow aloft. Hard to be too definite with this so have generally gone 30 to 50 percent POPS for late tonight through Thursday. Will need to monitor movement and persistence of any significant precip areas given the saturated soil across portions of eastern KS. .LONG TERM...(Thursday Night through Wednesday) Issued at 305 PM CDT WED MAY 6 2015 Forecast focus on excessive rains and flooding and severe weather threat through the weekend. Will use a blend of GFS/ECWMF for the weekend system since the NAM is the outlier much slower and further south than the latest GFS and EC. For the Thu night into Fri night time frame...a front will remain draped across the area with continued SW flow aloft and weak waves expected to support continued convection across much of the area. Cannot rule out severe storms given continued 6KM shear and instability THU night into FRI night and the flooding risk may also increase as repeated bouts of heavy rains will saturate more of the area and begin to cause rises on area mainstem rivers. The greatest severe risk still appears to be later Saturday as a major upper low ejects into the Plains. 12Z GFS is the fastest and further north of the models while the EC is a bit slower and further SW with the sfc low. Either way this promises to bring a widespread bout of severe weather to the region and potentially to the CWA Saturday evening into Saturday night. Worst case scenario also keeps the eastern half of the area in the warm sector for Sunday with another round of severe storms possible albeit confidence in timing of the entire system is low/medium at this point. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1250 PM CDT WED MAY 6 2015 Main area of showers have lifted north of TAF sites and another area in east central KS at mid day will likely miss them to the east. Still, popup shower is a possibility for this afternoon, just not likely enough to include in TAF. MVFR ceilings to south of I70 should become VFR before this afternoon. Chance of thunderstorms re-enters the picture late this evening or overnight but timing is a challenge. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GDP LONG TERM...Omitt AVIATION...GDP
Hazardous weather outlook, May 6, 3:35 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT WED MAY 6 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-072045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 335 PM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE FORECAST OVER NORTH CENTRAL KANSAS LATE THIS AFTERNOON AND INTO THIS EVENING. SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE MAINLY WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND ALL STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS AND FLOODING. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON AND SATURDAY NIGHT WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON WITH A RISK OF ADDITIONAL SEVERE STORMS OVER THE EASTERN PARTS OF KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THOSE AREAS WEST OF A COUNCIL GROVE TO MANHATTAN TO MARYSVILLE LINE THROUGH THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 6, 7:21 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 2 SE MUNDEN 39.89N 97.51W
05/06/2015 REPUBLIC KS STORM CHASER
CONE SHAPED TORNADO REPORTED BY STORM CHASER. CONFIRMED 2
SOUTHEAST OF MUNDEN.
&&
BDRAKELocal storm report, May 6, 7:47 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 3 NE JAMESTOWN 39.63N 97.82W
05/06/2015 CLOUD KS TRAINED SPOTTER
TORNADO ON THE GROUND WAS MOVING NORTHEAST. NO MORE
SPECIFIC INFORMATION ON VISUAL SHAPE OR DAMAGE.
&&
BDRAKELocal storm report, May 6, 8:43 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TORNADO 4 S MINNEAPOLIS 39.06N 97.71W
05/06/2015 OTTAWA KS EMERGENCY MNGR
TORNADO WAS CONFIRMED ON THE GROUND.
&&
BDRAKELocal storm report, May 6, 9:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TORNADO 6 SW MORROWVILLE 39.78N 97.25W
05/06/2015 WASHINGTON KS PUBLIC
TIME ESTIMATED BY RADAR AND COORDINATED WITH SPOTTER
REPORT.
&&
KCLocal storm report, May 6, 9:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TORNADO 6 NE AURORA 39.51N 97.45W
05/06/2015 CLOUD KS LAW ENFORCEMENT
OFFICERS REPORTED TORNADO ON THE GROUND.
&&
JWLocal storm report, May 6, 10:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TORNADO 5 E CLYDE 39.59N 97.30W
05/06/2015 WASHINGTON KS TRAINED SPOTTER
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| May 6, 7:12 PM CDT | Flash Flood Warning | TOP | Republic | 6 hr |
| May 6, 7:15 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| May 6, 7:23 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 37 min |
| May 6, 7:35 PM CDT | Tornado Warning | TOP | Republic | 25 min |
| May 6, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| May 6, 7:41 PM CDT | Tornado Warning | TOP | Republic | 19 min |
| May 6, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 6, 8:05 PM CDT | Tornado Warning | TOP | Republic | 25 min |
| May 6, 8:20 PM CDT | Tornado Warning | TOP | Ottawa | 25 min |
| May 6, 8:28 PM CDT | Tornado Warning | TOP | Clay, Cloud, Republic, Washington | 32 min |
| May 6, 8:43 PM CDT | Tornado Warning | TOP | Ottawa | 17 min |
| May 6, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 53 min |
| May 6, 8:58 PM CDT | Tornado Warning | TOP | Clay, Cloud, Ottawa | 32 min |
| May 6, 9:04 PM CDT | Tornado Warning | TOP | Republic | 29 min |
| May 6, 9:14 PM CDT | Tornado Warning | TOP | Washington | 31 min |
| May 6, 9:26 PM CDT | Tornado Warning | TOP | Clay, Cloud | 34 min |
| May 6, 9:36 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| May 6, 9:50 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 25 min |
| May 6, 10:39 PM CDT | Tornado Warning | TOP | Washington | 36 min |
| May 7, 12:13 AM CDT | River Flood Warning | TOP | Republic | 33 hr |
| May 7, 12:55 AM CDT | Areal Flood Warning | TOP | Republic | 6 hr |
| May 7, 9:07 AM CDT | Special Weather Statement | TOP | Osage | 23 min |
| May 7, 9:14 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| May 7, 9:18 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 42 min |
| May 7, 9:44 AM CDT | Special Weather Statement | TOP | Osage | 46 min |
| May 7, 9:53 AM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| May 7, 10:17 AM CDT | Special Weather Statement | TOP | Franklin | 58 min |
| May 7, 10:29 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 10 min |
| May 7, 2:53 PM CDT | Special Weather Statement | TOP | Washington | 37 min |
| May 7, 3:13 PM CDT | River Flood Warning | TOP | Marshall | 5 days |
| May 7, 3:13 PM CDT | River Flood Warning | TOP | Marshall | 3 days |
| May 7, 3:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| May 7, 3:32 PM CDT | Special Weather Statement | TOP | Marshall | 28 min |
| May 7, 3:46 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 29 min |
| May 7, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| May 7, 4:17 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 7, 4:29 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| May 7, 4:33 PM CDT | River Flood Warning | TOP | Washington | 57 hr |
| May 7, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 24 min |
| May 7, 4:54 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| May 7, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 10 min |
| May 7, 5:16 PM CDT | Special Weather Statement | TOP | Washington | 29 min |
| May 7, 5:41 PM CDT | Special Weather Statement | TOP | Ottawa | 34 min |
| May 7, 5:54 PM CDT | Special Weather Statement | TOP | Washington | 36 min |
| May 7, 6:06 PM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| May 7, 6:39 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 7, 6:41 PM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
Nearby
Tornado Warnings in Kansas, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.